Alert archive / Virginia / Flash Flood Warnings in 2020

Flash Flood Warning 38, NWS Blacksburg, VA

June 30, 2020Tazewell County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 30, 2020, 4:26 PM EDT for Tazewell County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2020, 4:26 PM EDT (20:26 UTC)
Expired
Jun 30, 2020, 6:30 PM EDT
In force
2 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Tazewell County, VA

The radar

The Roanoke radar (KFCX), 121 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2020-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2020-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1162 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

781 
WGUS51 KRNK 302026
FFWRNK
VAC185-302330-
/O.NEW.KRNK.FF.W.0038.200630T2026Z-200630T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
426 PM EDT Tue Jun 30 2020

The National Weather Service in BLACKSBURG has issued a

* Flash Flood Warning for...
  Western and Central Tazewell County in southwestern Virginia...

* Until 730 PM EDT.

* At 422 PM EDT, Doppler radar and automated gauges indicated 
  thunderstorms producing heavy rain moving southward into the 
  warned area from McDowell County. Much of the warned area has 
  already received 2-3 inches of rain this afternoon, including 
  Richlands, Jewell Ridge, Cedar Bluff, Claypool Hill, Bandy, and 
  Clifffield. The ground is saturated and an additional 1-2 inches 
  in a short period of time could quickly lead to flash flooding.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Richlands...
  Tazewell...
  Cedar Bluff...
  Jewell Ridge...
  Amonate...
  Claypool Hill...
  and Asberrys.

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area.

This includes the following streams and drainages...
South Fork Clinch River, North Fork Holston River, Ray Fork, North
Fork Clinch River and West Fork Plum Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3720 8176 3724 8174 3724 8173 3720 8168
      3721 8156 3723 8151 3705 8142 3704 8146
      3702 8145 3699 8158 3695 8164 3693 8168
      3698 8171 3697 8172 3718 8183

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

RAB
2 follow-up statements
631 
WGUS71 KRNK 302152
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
552 PM EDT Tue Jun 30 2020

VAC185-302330-
/O.CON.KRNK.FF.W.0038.000000T0000Z-200630T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tazewell VA-
552 PM EDT Tue Jun 30 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR 
CENTRAL AND WESTERN TAZEWELL COUNTY...

At 547 PM EDT, Doppler radar indicates that showers and 
thunderstorms continue across much of the warned area. However, the 
heaviest rainfall has shifted west into Russell County.

During the afternoon 2-3 inches of rain was common across much of 
the warned area. Additional rainfall of 1/2 inch or more in a short 
period of time could quickly result in flooding as the ground is 
saturated from previous heavy rainfall. Flash flooding and flooding 
remain possible in the warned area.

HAZARD...Flash flooding caused by showers and thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

Some locations that will experience flooding include...
Richlands...
Tazewell...
Cedar Bluff...
Jewell Ridge...
Amonate...
Claypool Hill...
and Asberrys.

Additional rainfall amounts of up to 1 inch are possible in the 
warned area.

This includes the following streams and drainages...
South Fork Clinch River, North Fork Holston River, Ray Fork, North
Fork Clinch River and West Fork Plum Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3720 8176 3724 8174 3724 8173 3720 8168
      3721 8156 3723 8151 3705 8142 3704 8146
      3702 8145 3699 8158 3695 8164 3693 8168
      3698 8171 3697 8172 3718 8183

FLASH FLOOD...RADAR AND GAUGE INDICATED EXPECTED ADDITIONAL 
RAINFALL...1 INCH OR LESS PER HOUR.

$$

RAB
329 
WGUS71 KRNK 302230
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
630 PM EDT Tue Jun 30 2020

VAC185-302239-
/O.CAN.KRNK.FF.W.0038.000000T0000Z-200630T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tazewell VA-
630 PM EDT Tue Jun 30 2020

...THE FLASH FLOOD WARNING FOR TAZEWELL COUNTY HAS BEEN CANCELLED...
...THE FLASH FLOOD WARNING WILL BE REPLACED WITH A FLOOD WARNING...

While the heavy rain has ended, some low-lying and poor drainage 
areas remain flooded.  These conditions will be covered by a new 
areal flood warning to be issued shortly.  However, the threat for 
flash flooding has diminished at this time. Please continue to heed 
any remaining road closures.

LAT...LON 3720 8176 3724 8174 3724 8173 3720 8168
      3721 8156 3723 8151 3705 8142 3704 8146
      3702 8145 3699 8158 3695 8164 3693 8168
      3698 8171 3697 8172 3718 8183

$$

RAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 3:17 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 30, 3:17 PM EDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
317 PM EDT Tue Jun 30 2020

.SYNOPSIS...
A weak front remains over the area through early Thursday
before dissipating. High pressure building over the area at the
end of the week will result in the weather trending drier over
the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 215 PM EDT Tuesday...

Unstable airmass and low level theta-e convergence across the
mountains, along outflows from earlier convection has unzipped into
somewhat organized convection from southern WV, south-southeast into
the NC mountains/foothills. The latest HRRR and other Hi-res models
have been concentrating higher threat across this corridor this
afternoon, and will have likely pops in the southwest to low chance
in the piedmont north of Danville this afternoon. Will see gradual
weakening to ending overnight with the best chance remaining over
the southwest mountains, closer to better upper support.

Cannot rule out isolated showers further east right into early
Wednesday, then a repeat potential for Wednesday though some models
have better concentration over the TN Valley/southeast KY. Have kept
likely pops mainly southwest of a Bluefield to Mount Air line
Wednesday, to low chance in the Alleghanys east to the piedmont
north of Danville.

Temperatures will be very warm and typical of first of July, though
could be cooler if more clouds invade the region, especially in the
mountains. Going with highs from the upper 70s to lower 80s west, to
mid to upper 80s east.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 315 PM EDT Tuesday...

A broad area of low pressure will push a cold front into South
Carolina Wednesday night. Even with dry air being entrained into
the area from the north, can not rule out a stray afternoon
shower Thursday afternoon with surface temperatures warming into
the 80s, near 90F across southside. Any showers will fade
quickly during the evening.

The East Coast low will move out to sea Friday. Meanwhile, a
large very warm upper level ridge will move from the Plain
states to the Midwest. This ridge will begin to edge into the
region Friday afternoon with temperatures in the mid to upper
80s across the mountains and low 90s east of the Blue Ridge. As
is the case during the summer, isolated afternoon showers are
possible, fading in the evening.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 315 PM EDT Tuesday...

Ridging over the region will increasing heights, resulting in
above normal temperatures this weekend and into early next week.
Temperatures in the mid to upper 80s are likely across the
mountains with low to mid 90s east of the Blue Ridge. Areal
coverage of diurnal pulse storms will also increase during this
time frame.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 110 PM EDT Tuesday...

Overall looking at VFR this afternoon into the evening.
Exceptions will be along/west of a BKW-MWK line where line of
convection exists. BLF will be impacted through about 19-20z,
then high-res models are showing widely scattered coverage
across the rest of the mountains in terms of LWB-BCB-ROA, with
VCTS and at times SHRA/TSRA between 19-22z. Confidence highest
at BCB based on HRRR and latest radar trends.

So with storms expect IFR vsbys/cigs.

Overall coverage diminishes this evening though will amend as
needed if showers pose a threat for an airport. Overnight, fog
appears possible given higher RH and where it rains, especially
again at LWB/BLF and BCB. Expect IFR or lower with moderate
confidence of this happening.

Any fog/low clouds will give way to VFR after 13-14z Wednesday,
with most storm chances not occurring until the afternoon, so
for now kept it out of the tafs through 18z Wed, though BLF/BCB
could see something around 17-18z.

Extended Aviation Discussion...

Ill-defined surface boundary will linger around into Thursday.
Showers/storms mainly in the afternoon/evenings, so expect
periods of sub- VFR conditions, with low cigs at night likely as
well.

Should see a less threat of storms Friday-Saturday as upper
ridge builds from the west, so overall mainly VFR expected,
outside any early morning fog in the typical locations like
KLWB.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/WP
NEAR TERM...WP
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...AMS/WP
Hazardous weather outlook, Jun 30, 2:39 PM EDT, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
239 PM EDT Tue Jun 30 2020

NCZ005-006-VAZ018>020-022>024-033>035-043>047-058-059-011845-
Rockingham-Caswell-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
239 PM EDT Tue Jun 30 2020

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia and
west central Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>004-018>020-VAZ007-009>017-032-WVZ042>044-507-508-011845-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Patrick-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
239 PM EDT Tue Jun 30 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Scattered to numerous thunderstorms this afternoon will produce
locally heavy rainfall. This could result in isolated flash
flooding. In addition, isolated damaging winds or large hail may
occur.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 30, 2:44 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
244 PM EDT TUE JUN 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     TSTM WND DMG     1.6 NW PINE RIDGE       36.52N 80.74W
06/30/2020                   SURRY              NC   911 CALL CENTER

            TREE DOWN PINE RIDGE RD. AND REID FLIPPEN
            ST.

&&
Local storm report, Jun 30, 2:47 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
247 PM EDT TUE JUN 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     TSTM WND DMG     1.8 SSW MOUNT AIRY      36.48N 80.63W
06/30/2020                   SURRY              NC   911 CALL CENTER

            TREE DOWN ON ASHBURN PARK LANE.

&&
Local storm report, Jun 30, 2:52 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
252 PM EDT TUE JUN 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     3.9 WSW PINE RIDGE      36.48N 80.78W
06/30/2020                   SURRY              NC   911 CALL CENTER

            TREE DOWN ROUND PEAK CHURCH RD.

&&
Special weather statement, Jun 30, 2:58 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
258 PM EDT Tue Jun 30 2020

NCZ001>003-019-020-302000-
Yadkin-Surry-Ashe-Wilkes-Alleghany-
258 PM EDT Tue Jun 30 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
ALLEGHANY...SOUTHWESTERN SURRY...WILKES...NORTHEASTERN ASHE AND
YADKIN COUNTIES IN NORTHWESTERN NORTH CAROLINA...

At 256 PM EDT, strong thunderstorms were clustered near Stone
Mountain State Park, or near Sparta, moving southeast at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3659 8162 3656 8099 3616 8044 3614 8044
      3611 8051 3605 8050 3606 8098 3604 8105
TIME...MOT...LOC 1856Z 320DEG 17KT 3644 8109

RR
Special weather statement, Jun 30, 3:03 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
303 PM EDT Tue Jun 30 2020

WVZ043-044-507-301930-
Summers-Eastern Greenbrier-Monroe-
303 PM EDT Tue Jun 30 2020

...A STRONG THUNDERSTORM WILL AFFECT
SOUTH CENTRAL GREENBRIER...NORTHEASTERN SUMMERS AND NORTHERN MONROE
COUNTIES...

At 303 PM EDT, a strong thunderstorm was located over Glenray, or
over Alderson, moving southeast at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Ronceverte...
Alderson...
Union...
Asbury...
Pickaway...
Glace...
and Wayside.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3785 8053 3765 8028 3745 8074 3774 8085
      3780 8071 3776 8067 3782 8064
TIME...MOT...LOC 1903Z 320DEG 16KT 3774 8068

RR
Special weather statement, Jun 30, 3:56 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
356 PM EDT Tue Jun 30 2020

NCZ019-302030-
Wilkes-
356 PM EDT Tue Jun 30 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHERN WILKES COUNTY...

At 355 PM EDT, strong thunderstorms were clustered near Maple
Springs, or 7 miles northwest of Boomer, moving southeast at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
North Wilkesboro...
Wilkesboro...
Boomer...
Wilbar...
Darby...
Mulberry...
and Wilkesboro Reservoir.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3602 8135 3604 8140 3605 8139 3607 8141
      3607 8144 3609 8146 3609 8147 3613 8152
      3616 8149 3631 8128 3606 8091 3606 8098
      3603 8107 3604 8114 3603 8117 3604 8120
      3603 8127 3600 8132
TIME...MOT...LOC 1955Z 326DEG 15KT 3615 8133

RR

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 12:21 PM EDTSpecial Weather StatementRNKBland, Wythe24 min
Jun 30, 12:32 PM EDTAreal Flood AdvisoryRNKSmyth, Tazewell3 hr
Jun 30, 12:42 PM EDTSpecial Weather StatementRNKBland33 min
Jun 30, 1:02 PM EDTSpecial Weather StatementRNKCity of Galax28 min
Jun 30, 1:10 PM EDTSpecial Weather StatementRNKPulaski35 min
Jun 30, 1:21 PM EDTAreal Flood AdvisoryRNKCarroll, Grayson, City of Galax114 min
Jun 30, 1:42 PM EDTSevere Thunderstorm WarningRNKCarroll63 min
Jun 30, 2:43 PM EDTSpecial Weather StatementRNKFloyd32 min
Jun 30, 2:56 PM EDTAreal Flood AdvisoryRNKGrayson4 hr
Jun 30, 3:33 PM EDTAreal Flood WarningRNKSmyth, Tazewell3 hr
Jun 30, 4:52 PM EDTSpecial Weather StatementRNKHalifax23 min
Jun 30, 6:35 PM EDTAreal Flood WarningRNKGrayson, Smyth, Tazewell3 hr

Nearby

Flash Flood Warnings in Virginia, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.